Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Blacksburg, VA

May 16, 1998Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 8:56 PM EDT for Bedford County, Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1998, 8:56 PM EDT (00:56 UTC)
Expired
May 16, 1998, 10:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bedford County, VA

What was reported inside it

TimeReportWhereRemark
May 16, 9:00 PM EDTHail 2.75Big Is, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS01 KRNK 170057 RRA
SVRRNK
VAC019-515-170200-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SAT MAY 16 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA.
  BEDFORD IN SOUTH CENTRAL VIRGINIA.

* UNTIL 1000 PM EDT.

* AT 856 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTHEAST OF BEDFORD CITY OR 3 MILES SOUTH
  OF SEDALIA MOVING EAST AT 5 MPH.

* THIS STORM IS EXPECTED TO REMAIN RURAL...

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:50 PM EDT, 6 minutes earlier.

Area forecast discussion, May 16, 8:50 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT SAT MAY 16 1998

RECOMMENDATIONS...
.WBC...WORK ZONE SEEMS REASONABLE.
.CRW...NONE.
.RDU...WOULD RAISE POPS IN THE EAST. ALLOWING FOR STRNG
THUNDERSTORMS IN ERN PORTION OF CWA TONIGHT.

DISCUSSION...
SEVERE WEATHER UNDER WAY WILL LIMIT AFD.
SHOWERS/THUNDERSTORMS WILL GRADUALLY ENDING FROM WEST TO EAST
TONIGHT. STRNG TO SEVERE THUNDERSTORMS PUSHING EAST OUT OF THE
FOOTHILLS OF MTNS. HAIL IS MAIN PROBLEM TONIGHT WITH REPORTS UP TO
GOLFBALL SIZED. STILL EXPT THUNDERSTORMS AHEAD OF COLD FRONT TONIGHT.
DRIER AIR BEGINS FILTERING IN THE OVERNIGHT. OTHER THAN SOME
LINGERING CLOUDS EAST OF THE MTNS EARLY SUNDAY...IT SHUD TURN OUT TO
BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. NOT MUCH
DIFERENCE IN MOS TEMPS RUN WITH THEM. CALL IF QUESTIONS...
KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville61 min
May 16, 8:51 PM EDTSevere Thunderstorm WarningRNKPatrick29 min
May 16, 9:00 PM EDTSevere Thunderstorm WarningRNKFranklin65 min
May 16, 9:20 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista65 min
May 16, 9:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania61 min
May 16, 9:34 PM EDTSevere Thunderstorm WarningRNKAmherst66 min
May 16, 10:12 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.